Format

Send to

Choose Destination
Rheumatol Int. 2012 Sep;32(9):2937-40. doi: 10.1007/s00296-011-2016-6. Epub 2011 Jul 29.

Lupus attributable to anti-TNF therapy and revealed by interstitial granulomatous dermatitis.

Author information

1
Department of Dermatology, General Hospital of Le Mans, 194 Avenue Rubillard, 72037 Le Mans, France.

Abstract

Interstitial granulomatous dermatitis belongs to the group of aseptic cutaneous granulomas. It is a histopathological entity encountered in various pathological situations, such as polyarthritis including rheumatoid arthritis, but also systemic lupus erythematosus. It may also occur after systemic administration of medication, thus representing a drug-induced, interstitial granulomatous outbreak. This has recently been described after anti-TNF therapy was taken. We are reporting the case of a patient treated using adalimumab for rheumatoid arthritis and having developed interstitial granulomatous dermatitis during treatment, which revealed lupus erythematosus attributable to the biotherapy. The clinical appearance of interstitial granulomatous dermatitis can vary, and the diagnosis is confirmed by anatomo-pathological examination. Drug-induced interstitial granulomatous outbreaks have specific histological criteria, and secondary cases involving anti-TNF medication have been described. Cases of lupus attributable to anti-TNF therapy have also been described, and they have specific biological characteristics. Like idiopathic lupus, they may be associated with interstitial granulomatous dermatitis, but the association of an anti-TNF-induced lupus and this type of granulomatous has not, to our knowledge, been described before. We are reporting one case, which emphasises the importance of carrying out a complete and systematic aetiological assessment for all cases of interstitial granulomatous dermatitis, including where there is systemic disease or following medical treatment, either of which may provide an evident cause for the granulomatosis. In particular, the outbreak of interstitial granulomatous dermatitis during anti-TNF treatment should lead to screening for a drug-induced lupus, which would require the patient to stop such treatment.

PMID:
21800115
DOI:
10.1007/s00296-011-2016-6
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center